|LETTER TO EDITOR
|Year : 2020 | Volume
| Issue : 1 | Page : 40-41
Lacosamide-induced transverse melanonychia
Vikas Pathania1, Rohit Kothari2, Prerna Shankar3, PS Mishra4, SK Nanda5, F M H Ahmad5
1 Department of Dermatology, Command Hospital, Pune, Maharashtra, India
2 Department of Dermatology, Armed Forces Medical College, Pune, Maharashtra, India
3 Department of Community Medicine, Armed Forces Medical College, Pune, Maharashtra, India
4 Department of Pathology, Command Hospital, Pune, Maharashtra, India
5 Department of Neuro Medicine, Command Hospital, Pune, Maharashtra, India
|Date of Submission||20-Jun-2019|
|Date of Decision||04-Mar-2020|
|Date of Acceptance||06-May-2020|
|Date of Web Publication||23-Jun-2020|
Dr. Vikas Pathania
Department of Dermatology, Command Hospital (SC), Pune - 411 040, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Pathania V, Kothari R, Shankar P, Mishra P S, Nanda S K, Ahmad F M. Lacosamide-induced transverse melanonychia. Indian J Drugs Dermatol 2020;6:40-1
|How to cite this URL:|
Pathania V, Kothari R, Shankar P, Mishra P S, Nanda S K, Ahmad F M. Lacosamide-induced transverse melanonychia. Indian J Drugs Dermatol [serial online] 2020 [cited 2020 Oct 31];6:40-1. Available from: https://www.ijdd.in/text.asp?2020/6/1/40/287430
Changes in nail color are often a window of underlying systemic pathology. Among these, melanonychia is a common clinical finding with varying causes ranging from benign etiologies such as nail matrix activation or hyperplasia, nail invasion by melanin producing pathogens, exogenous substances, or nail apparatus melanoma which may present with longitudinal melanonychia in two-third of cases. Drug-induced melanonychia is associated with generalized involvement of all fingernails and toenails. Although the condition is asymptomatic, anxiety may be present due to color change. Melanonychia is not considered an indication for discontinuation of drug and is usually reversible on discontinuation of offending drug over a period of 4–6 weeks. We report a rare case of lacosamide-induced transverse melanonychia.
A 34-year-old male with a preceding history of a closed head injury following polytrauma and on seizure prophylaxis with tablet lacosamide daily for the past 4 weeks was given a dermatology referral for dark discoloration of all finger and toe nails. Initial examination showed transverse melanonychia of all the finger and toe nails with a normal band of clear nail proximally [Figure 1]. The melanonychia band on an average measured 3–4 mm and was about 1–2 mm distal from the proximal nail fold. There was no local tenderness, raised temperature, or evidence of trauma. Dermoscopy showed multiple homogeneous longitudinal parallel brown lines [Figure 2]. Remainder of the dermatological examination was unremarkable. On investigation, routine hematological and biochemical parameters were normal. A 3 mm punch biopsy was taken from the nail bed underlying the melanonychia band of the thumb nail. Histopathology revealed mild perivascular lymphoplasmacytic infiltration with no epidermal melanocytosis or dermal melanophages. Immunohistochemistry with Melan A did not show increased melanocytes [Figure 3]. The patient was re-assured and counseled for the probable drug-induced etiology and a neurological consult was taken. Lacosamide was discontinued and tablet lorazepam was introduced on a SOS basis. The patient was kept on a regular follow-up which revealed the melanonychia band moving distally and clearing the proximal nail.
|Figure 1: Involvement of nails in the form of transverse melanonychia, which is seen moving distally with proximal clearing (b) when compared to initial examination (a)|
Click here to view
|Figure 2: Dermoscopy (Dermlite DL4, ×10) showed multiple homogeneous longitudinal parallel brown over finger nails (a) and thumb nails (b)|
Click here to view
|Figure 3: H and E stained sections (a: ×10) and (b: ×40) from nailbed showing mild perivascular lymphoplasmacytic infiltration with no epidermal melanocytosis or dermal melanophages. (c: ×10) Immunohistochemistry with Melan A did not highlight any melanocytes|
Click here to view
Melanonychia or melanin-derived brown to black pigmentation often poses a diagnostic challenge to the treating physician. The underlying mechanisms by which various etiologies cause melanonychia can be broadly divided into two broad categories, i.e. melanocytic activation and melanocytic hyperplasia. In melanocytic activation, there is increased melanic pigmentation of the distal nail matrix and nail plate without increase in number of melanocytes. Causes of melanocytic activation includes physiological causes such as racial and pregnancy, locoregional causes such as repeated local trauma and onychotillomania, dermatological causes such as onychomycosis and papulo-squamous disorders (psoriasis, lichen planus), systemic causes such as endocrinological and nutritional and finally iatrogenic causes. Iatrogenic causes include drugs, phototherapy, electron beam therapy, and X-ray exposure. Common drugs known to cause melanonychia include chemotherapeutic agents (hydroxyurea, bleomycin, cycloph osphamide, doxorubicin),, Dermato-therap eutics (methotrexate, psoralen (P) and ultraviolet A (UVA) photot herapy),, Anti-epileptic drugs (phenytoin, carbamazepine),, chloroquine, zidovu dine, and sparfloxacin., Transverse melanonychia is often associated with drugs, usually involves all nails with spontaneous resolution on discontinuation of implicated drugs and a nail matrix biopsy is diagnostic in such cases. Our patient gave a history of intake of oral lacosamide in the preceding 1 month of noticing dark discoloration of his nails which started clearing out distally following discontinuation of the drug. Nail bed biopsy was performed to exclude subungual melanocytic hyperplasia while avoiding matricial trauma. Lacosamide is functionalized amino acid anti-epileptic drug which is traditionally used as an adjunctive agent in partial-onset seizures. Side effects to lacosamide occur in 5% of patients with the most common being that of dizziness. In the absence of a preceding literature, the case probably is the first report on lacosamide-induced melanonychia.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Singal A, Arora R. Nail as a window of systemic diseases. Indian Dermatol Online J 2015;6:67-74.
] [Full text]
Jefferson J, Rich P. Melanonychia. Dermatol Res Pract 2012;2012:952186.
Charan S, Mishra K, Jandial A, Khadwal A, Malhotra P. Melanonychia. QJM Ann Int J Med 2018;111:909.
Ledbetter LS, Hsu S. Melanonychia associated with PUVA therapy. J Am Acad Dermatol 2003;48:S31-2.
Chopra A, Kaur M, Kular J, Chopra D. Nail changes after carbamazepine. Indian J Dermatol Venereol Leprol 2000;66:103.
] [Full text]
Yahya H. Sparfloxacin-induced nail pigmentation: A case of fixed drug eruption? Ann Afr Med 2018;17:40-2.
] [Full text]
Harris JA, Murphy JA. Lacosamide and epilepsy. CNS Neurosci Ther 2011;17:678-82.
[Figure 1], [Figure 2], [Figure 3]